Paracetamol, also known as acetaminophen, is the most commonly used antipyretic and pain reliever and since 1955 it is available over-the-counter as a single formulation or in combination with other substances and, as indicated by the World Health Organization, it can be used in all the three steps of pain intensity. Paracetamol toxicity is one of the most common causes of poisoning worldwide. While paracetamol is described as relatively nontoxic when administered in therapeutic doses, it is known to cause toxicity when taken in a single or repeated high dose, or after chronic ingestion. Repeated supratherapeutic misuse, non-intentional misuse, and intentional ingestion may all result in hepatic toxicity, the main cause of acute liver failure (ALF) in the United States and Europe. Since paracetamol is responsible for nearly half of the cases in the US of acute liver failure and remains the leading cause of liver transplantation, continued awareness promotion, education and research should be constantly undertaken.
We herein review the literature on paracetamol toxicity with particular attention to aspects of liver damage and related fatalities.Free PDF Download
To cite this article
R. Tittarelli, M. Pellegrini, M.G. Scarpellini, E. Marinelli, V. Bruti, N.M. di Luca, F.P. Busardò, S. Zaami
Hepatotoxicity of paracetamol and related fatalities
Eur Rev Med Pharmacol Sci
Vol. 21 - N. 1 Suppl